Alert archive / Texas / Wind Advisories in 2022

Wind Advisory 24, NWS Midland/Odessa, TX

December 12, 2022Culberson County, Texas

NWS Midland/Odessa, TX issued this wind advisory at Dec 12, 2022, 2:32 PM CST for Culberson County, Texas. It was in force for 12 hr.

The area

The counties it named.

The facts

Issued
Dec 12, 2022, 2:32 PM CST (20:32 UTC)
Expired
Dec 13, 2022, 2:15 AM CST
In force
12 hr
Issued by
NWS Midland/Odessa, TX

County Culberson County, TX

The radar

The El Paso radar (KEPZ), 212 km from the middle of the area, began a volume at 20:34 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Santa Teresa, NM (KEPZ), launched 12:00Z, 8.5 hours before the alert went out and 212 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Santa Teresa, NM at 12:00Z on 2022-12-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Santa Teresa, NM at 12:00Z on 2022-12-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 60 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3115 m above ground
0-6 km bulk shear
63 kt
0-1 km storm-relative helicity
60 m²/s²
0-3 km storm-relative helicity
124 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

488 
WWUS74 KMAF 122032
NPWMAF

URGENT - WEATHER MESSAGE
National Weather Service Midland/Odessa TX
232 PM CST Mon Dec 12 2022

NMZ027-TXZ270-271-141000-
/O.CON.KMAF.HW.W.0049.000000T0000Z-221214T1000Z/
Guadalupe Mountains of Eddy County-
Guadalupe Mountains Above 7000 Feet-
Guadalupe and Delaware Mountains-
Including the cities of Queen, Guadalupe Mountains NP, 
and Pine Springs
232 PM CST Mon Dec 12 2022 /132 PM MST Mon Dec 12 2022/

...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 4 AM CST /3 AM MST/
WEDNESDAY...

* WHAT...West winds 40 to 50 mph with gusts up to 70 mph.

* WHERE...Guadalupe and Delaware Mountains.

* WHEN...Until 4 AM CST /3 AM MST/ Wednesday.

* IMPACTS...Winds will be particularly hazardous at higher
  elevations where the strongest winds are likely to occur.  Be
  especially careful driving in these mountainous areas.  Severe
  turbulence near the mountains will be hazardous for low flying
  light aircraft.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

People should avoid being outside in forested areas and around
trees and branches.  If possible, remain in the lower levels of
your home during the windstorm, and avoid windows. Use caution if
you must drive.

&&

$$

TXZ273-141000-
/O.NEW.KMAF.WI.Y.0024.221212T2032Z-221214T1000Z/
Eastern Culberson County-
232 PM CST Mon Dec 12 2022

...WIND ADVISORY IN EFFECT UNTIL 4 AM CST WEDNESDAY...

* WHAT...West winds 30 to 40 mph with gusts up to 55 mph.

* WHERE...Eastern Culberson County.

* WHEN...Until 4 AM CST Wednesday.

* IMPACTS...Gusty winds could blow around unsecured objects.  
  Tree limbs could be blown down and a few power outages may 
  result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle.  Secure outdoor objects.

&&

$$

For more information from the National Weather Service visit
https://weather.gov/maf

44
1 follow-up statement
711 
WWUS74 KMAF 130815
NPWMAF

URGENT - WEATHER MESSAGE
National Weather Service Midland/Odessa TX
215 AM CST Tue Dec 13 2022

TXZ273-132100-
/O.CAN.KMAF.WI.Y.0024.000000T0000Z-221214T1000Z/
/O.NEW.KMAF.WI.Y.0025.221213T1800Z-221213T2300Z/
Eastern Culberson County-
215 AM CST Tue Dec 13 2022

...WIND ADVISORY IN EFFECT FROM NOON TODAY TO 5 PM CST THIS
AFTERNOON...

* WHAT...West winds 25 to 35 mph with gusts up to 45 mph 
  expected.

* WHERE...Eastern Culberson County.

* WHEN...From noon today to 5 PM CST this afternoon.

* IMPACTS...Gusty winds could blow around unsecured objects. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. 

&&

$$

NMZ027-TXZ270-271-132100-
/O.CON.KMAF.HW.W.0049.000000T0000Z-221214T1000Z/
Guadalupe Mountains of Eddy County-
Guadalupe Mountains Above 7000 Feet-
Guadalupe and Delaware Mountains-
Including the cities of Queen, Guadalupe Mountains NP, 
and Pine Springs
215 AM CST Tue Dec 13 2022 /115 AM MST Tue Dec 13 2022/

...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 4 AM CST /3 AM MST/
WEDNESDAY...

* WHAT...West winds 35 to 45 mph with gusts of 60 to 65 mph.

* WHERE...Guadalupe and Delaware Mountains.

* WHEN...Until 4 AM CST /3 AM MST/ Wednesday.

* IMPACTS...Be especially careful if hiking. Severe turbulence 
  near the mountains will be hazardous for low flying light 
  aircraft. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use caution if you must drive.

&&

$$

NMZ028-029-033-034-TXZ045-050>052-059>063-067>069-274-277-278-
132100-
/O.NEW.KMAF.WI.Y.0025.221213T1800Z-221213T2300Z/
Eddy County Plains-Northern Lea County-Central Lea County-
Southern Lea County-Gaines-Andrews-Martin-Howard-Loving-Winkler-
Ector-Midland-Glasscock-Ward-Crane-Upton-Reeves County Plains-
Davis Mountains-Davis Mountains Foothills-
Including the cities of Artesia, Carlsbad, Carlsbad Caverns NP, 
Tatum, Hobbs, Lovington, Eunice, Jal, Seminole, Andrews, Stanton,
Big Spring, Mentone, Kermit, Odessa, Midland, Garden City, 
Monahans, Crane, McCamey, Rankin, Pecos, Fort Davis, and Alpine
215 AM CST Tue Dec 13 2022 /115 AM MST Tue Dec 13 2022/

...WIND ADVISORY IN EFFECT FROM NOON CST /11 AM MST/ TODAY TO
5 PM CST /4 PM MST/ THIS AFTERNOON...

* WHAT...West winds 25 to 35 mph with gusts up to 40 mph 
  expected.

* WHERE...Portions of southeast New Mexico and southwest and 
  western Texas.

* WHEN...From noon CST /11 AM MST/ today to 5 PM CST /4 PM MST/ 
  this afternoon.

* IMPACTS...Gusty winds could blow around unsecured objects.  
  Local blowing dust may reduce visibility.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. 

&&

$$

For more information from the National Weather Service visit
https://weather.gov/maf

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this wind advisory went out at Dec 12, 2:06 PM CST, 26 minutes earlier.

Area forecast discussion, Dec 12, 2:06 PM CST, 26 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
206 PM CST Mon Dec 12 2022

...New SHORT TERM, LONG TERM...

.SHORT TERM...
(This afternoon through Tuesday night)
Issued at 149 PM CST Mon Dec 12 2022

After days of stratus and fog over the lowlands, the boundary layer
is finally scouring out as surface flow veers to south and southwest
and increases.  This is in response to leeside troughing over the
Front Range, which in turn is in response to a massive upper trough
digging ESE into the central Rockies.  This has resulted in
southwest flow aloft over West Texas and Southeast New Mexico. While
KGDP remains out of service, WV imagery shows mtn waves developing
out west, which agrees w/the latest NAM12 cross sections.   Latest
model data and the slow progression of the trough suggest high winds
likely through Tuesday night at least, including advisory conditions
eastern Culberson County.  This downslope activity and abundant
insolation this afternoon have already yielded the warmest day
through at least next Monday, and it's all downhill from here.

Over the higher terrain out west, surface winds will veer over the
next few hours to westerly, sharpening up a dryline in the east.
Thunderstorms are expected to initiate over the Western Low Rolling
Plains mid-evening, and develop into the northeast Permian Basin
before moving east after 06Z.  While parameters look more favorable
for severe wx to the north-northeast, damaging winds and even an
isolated tornado can't be written off down here before the
convection exits the area.  Unfortunately, a Pac front will bring in
colder, drier air overnight, resulting in overnight lows
considerably colder than last night's, even if still above normal.

Tuesday will be blustery and cold, with afternoon highs only warming
to around normal.  BLDU is expected, as well.  Tuesday night, winds
will relax a bit, and mostly clear skies will promote efficient
radiational cooling.  Overnight lows will remain above normal most
locations, but a hard freeze is anticipated from the Davis to the
Guadalupe Mountains, as well as northern Eddy and Lea Counties.

&&

.LONG TERM...
(Wednesday through Sunday)
Issued at 149 PM CST Mon Dec 12 2022

Breezy conditions on Wednesday begin the extended with the
Guadalupe, Delaware, and Davis mountains seeing sustained winds into
the 20s to 30s. For now, no wind products to be issued, but this may
be revisited as this time frame moves into the short term window.
Winds decrease heading into Wednesday night and stay lighter through
the week. Cooler and drier will be the story for the region into
this weekend. Each morning, lows across the area will be near or
below average in the upper 20s in SE NM and higher elevations with
low 30s for the rest of the forecast area. Average high at Midland
Intl is around 60F for mid-December, but highs for the middle and
end of the week will sit in the low to mid 50s for most. The weekend
stays cold as a backdoor front reinforces the chill.

&&

.AVIATION...
(18Z TAFS)
Issued at 1106 AM CST Mon Dec 12 2022

After days of being socked in in stratus and fog, terminals are
finally set to scatter out to VFR. Expect VFR conditions
everywhere by around 21Z this afternoon as trends continue and
S-SW surface flow increases in response to a large trough over the
western CONUS. Latest models suggest MVFR stratus will attempt to
redevelop KMAF this evening, but surface winds veering to west
will nix that in short order. Winds all terminals will veer to
west and become gusty under a few high clouds by the end of the
forecast period.

&&

.PRELIMINARY POINT TEMPS/POPS...
Big Spring               44  59  35  55 /  30   0   0   0
Carlsbad                 37  54  31  55 /   0   0   0   0
Dryden                   46  66  38  61 /   0   0   0   0
Fort Stockton            41  58  36  56 /   0   0   0   0
Guadalupe Pass           31  45  26  44 /  10   0   0   0
Hobbs                    35  53  29  51 /   0   0   0   0
Marfa                    30  52  24  50 /   0   0   0   0
Midland Intl Airport     43  58  34  55 /  10   0   0   0
Odessa                   42  57  33  55 /  10   0   0   0
Wink                     41  57  31  56 /   0   0   0   0

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
TX...High Wind Warning until 4 AM CST /3 AM MST/ Wednesday for
     Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware
     Mountains.

     Wind Advisory until 4 AM CST Wednesday for Eastern Culberson
     County.

NM...High Wind Warning until 3 AM MST Wednesday for Guadalupe
     Mountains of Eddy County.

&&

SHORT TERM...44
LONG TERM....93
AVIATION...44
Hazardous weather outlook, Dec 12, 2:05 PM CST, 27 minutes before
Hazardous Weather Outlook
National Weather Service Midland/Odessa TX
205 PM CST Mon Dec 12 2022

NMZ027>029-033-034-TXZ045>048-050>053-059>063-067>070-075-082-
270>282-132015-
Guadalupe Mountains of Eddy County-Eddy County Plains-
Northern Lea County-Central Lea County-Southern Lea County-Gaines-
Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-Loving-Winkler-
Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-Pecos-Terrell-
Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains-
Van Horn and Highway 54 Corridor-Eastern Culberson County-
Reeves County Plains-Chinati Mountains-Marfa Plateau-Davis Mountains-
Davis Mountains Foothills-Central Brewster County-Chisos Basin-
Presidio Valley-Lower Brewster County-
205 PM CST Mon Dec 12 2022 /105 PM MST Mon Dec 12 2022/

This Hazardous Weather Outlook is for southeast New Mexico,
southwest Texas and western Texas.

.DAY ONE...This afternoon and tonight.

A High Wind Warning is in effect beginning late this morning for the
Guadalupe and Delaware Mountains.

There is a marginal risk of severe storms tonight, mainly over the
Western Low Rolling Plains.  Any severe storms that do develop will
be accompanied by damaging winds and possibly an isolated tornado.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

A High Wind Warning is in effect through Tuesday night for the
Guadalupe and Delaware Mountains.

High winds are possible Wednesday in the Guadalupe, Delaware, and
Davis Mountains.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

This product, along with other watches, warnings, advisories,
and statements issued by the National Weather Service Office in
Midland, can be found on the internet at...
https://weather.gov/midland

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 11, 9:58 PM CSTDense Fog AdvisoryMAFAndrews, Borden, Dawson, Ector, Gaines, Glasscock and 9 more12 hr

Nearby

Wind Advisories in Texas, 2022Every wind advisory in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.